Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 240, NWS Mobile, AL

October 25, 1997Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 25, 1997, 9:19 AM CDT for Clarke County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 1997, 9:19 AM CDT (14:19 UTC)
Expired
Oct 25, 1997, 10:15 AM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WUUS1 KMOB 251422 RRA
SVRMOB
ALC025-251515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
919 AM CDT SAT OCT 25 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 915 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM MOVING INTO NORTHERN CLARK COUNTY. THE STORM WILL MOVE
NORTHEAST AT 20 MPH...FROM NEAR COFFEEVILLE TOWARD THOMASVILLE DURING
THROUGH 10 AM.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:25 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Oct 25, 3:25 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
317 AM CDT SAT OCT 25 1997

LATEST SFC ANALYSIS SHOWS WARM FRONTAL BOUNDARY HAS ADVANCED WELL
NORTH NEAR THE TN VAL ALLOWING INCREASED MOISTURE TO ADVECT NORTH AND
EAST FROM THE GULF...IN ADVANCE OF THE NEXT S/W TO THE W. MAIN
FEATHER WILL BE DEEPENING UPPER TROF WITH ASSOCIATED SFC LOW MOVING
OUT ACROSS THE MS VAL THRU THE NEXT 48 HRS. LATEST ETA AND RUC FILES
INDICATING NEXT SURGE OF DEEPER MOISTURE ALONG WITH INCREASED
ISENTROPIC LIFT AND FORCING ALOFT TO BEGIN BY 12Z TODAY OVER WESTERN
PRTS OF THE FA SHIFTING NE OVR MUCH OF THE AREA THOUGHOUT THE DAY
CONTINUING TONIGHT. AT THE MOMMENT HIGHEST DIR SHEAR COMBINED WITH
INCREASED INSTABILY AND HIGHER CAPES LOOKS TO REMAIN TO THE WEST OF
THE CWA TODAY SHIFTING EAST INTO SE MS THIS EVE THEN SW AL AND NWFL
TONIGHT AND EARLY SUN. MAIN PUSH WILL BEGIN LATE TODAY OVR THE MID
SECTION OF THE COUNTY AS UPPER TROF DIGS SOUTH OVR TX. WITH UPPER
LEVL JET STILL IN PLACE OVR MUCH OF THE CENTRAL GULF CST EXPECT
ENHANCED LIFT TO FURTHER THE AID OF WIDESPREAD TS DEV WELL AHEAD OF
THE FRONT BEGINING ALSO TONIGHT. CURRENT FCST LOOKS TO REFLECT THIS
WITH HIGHER POPS SHIFTING TO THE CST AND EASTWARD TONIGHT AND SUN.
BELIEVE FROPA WILL BE OVR WESTERN SECTIONS OF FA BY SUN EVE WITH MUCH
COOLER TEMPS FOR THE FIRST PART OF THE WEEK.

OVER THE COASTAL WATERS HAVE LOWERED THE SCA FOR THE REMAINDER OF
TONIGHT WITH 10 TO 15 FROM THE S...THOUGH BELIEVE GRADIENT WILL
TIGHTEN TO THE WEST BY MIDDAY BRINGING 20 TO 25 KT AND SMC BACK BY
LATE AFT CONTINUING TONIGHT AND SUN. FROPA SHOULD BEGIN SUN EVE OVR
AL WITH 25 KTS AND GUSTY BEHIND THE FRONT. SCT TS TODAY BECOMING
NUMEROUS BY EVE CONTINUING THRU MID MORNING SUN.

MOB 79/69/77/53 5851  PNS 78/70/76/59 5862
DTS 80/71/75/60 5872  EVR 80/67/78/50 5851 32

In the hours before

Special weather statement, Oct 25, 4:35 AM CDT, 4 hours 44 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT SAT OCT 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
TODAY AND TONIGHT.

A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE CENTRAL UNITED
STATES TODAY GIVING WAY TO A STRONG COLD FRONT MOVING INTO THE
CENTRAL GULF COAST REGION BEGINNING SUNDAY NIGHT. AHEAD OF THE FRONT
STRONG SOUTHERLY WINDS COMBINED WITH INCREASED MOISTURE AND LIFT
WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING EARLY
TODAY BECOMING NUMEROUS LATE THIS AFTERNOON CONTINUING THROUGH
TONIGHT.

HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS GIVING TO
SOME MINOR STREET FLOODING BY LATE SATURDAY NIGHT.

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS
CHANGING WEATHER PATTERN FOR POSSIBLE UPDATES LATER TODAY AND
TONIGHT.
Special weather statement, Oct 25, 4:47 AM CDT, 4 hours 32 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT SAT OCT 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
TODAY AND TONIGHT.

A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE CENTRAL UNITED
STATES TODAY GIVING WAY TO A STRONG COLD FRONT MOVING INTO THE
CENTRAL GULF COAST REGION BEGINNING SUNDAY NIGHT. AHEAD OF THE FRONT
STRONG SOUTHERLY WINDS COMBINED WITH INCREASED MOISTURE AND LIFT
WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING EARLY
TODAY BECOMING NUMEROUS LATE THIS AFTERNOON CONTINUING THROUGH
TONIGHT.

HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS GIVING TO
SOME MINOR STREET FLOODING BY LATE SATURDAY NIGHT.

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS
CHANGING WEATHER PATTERN FOR POSSIBLE UPDATES LATER TODAY AND
TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:42 AM CDTSevere Thunderstorm WarningMOBWilcox63 min
Oct 25, 1:20 PM CDTTornado WarningMOBButler40 min
Oct 25, 1:29 PM CDTTornado WarningMOBCrenshaw61 min
Oct 25, 3:27 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw63 min
Oct 25, 3:38 PM CDTTornado WarningMOBChoctaw67 min
Oct 25, 4:30 PM CDTSevere Thunderstorm WarningMOBClarke60 min
Oct 25, 5:19 PM CDTSevere Thunderstorm WarningMOBWilcox56 min
Oct 25, 5:36 PM CDTTornado WarningMOBMobile69 min
Oct 25, 6:24 PM CDTSevere Thunderstorm WarningMOBWilcox51 min
Oct 25, 6:27 PM CDTTornado WarningMOBBaldwin63 min
Oct 25, 6:39 PM CDTTornado WarningMOBMobile36 min
Oct 25, 6:50 PM CDTSevere Thunderstorm WarningMOBButler40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.